How long do Wellbutrin & Zoloft stay in your system?
avatar
SaraJaneTanner posted:
I need to pass a health examination without Wellbutrin or Zoloft showing up in the results. I've been ready to come off of them for a while, and my doctor agrees, so now seems like the perfect time to do it. How long before this health exam should I stop taking them to be absolutely sure they won't show up? Any help is appreciated.
Reply
 
avatar
marysings responded:
I don't believe that either med is a controlled substance. Why do you need them out of your system? An employer cannot fire you for being on antidepressants. An employer cannot make a hiring decision because you are taking antidepressants. (I worked in HR for 15 years.)

No matter what, do not stop taking those meds cold turkey!! Antidepressants must be tapered. The withdrawl side effects can be excruciating (and sometimes life-threatening) if you stop taking them suddenly! Call your doctor for a withdrawal schedule if you think it's time to go off them. He will probably keep you on one med while he decreases the other one.

All the best to you,
Mary
I'm strong willed and I tell it like it is. I make mistakes, I'm sometimes out of control, but I love and give with all my heart. Have patience with me as I heal.
 
avatar
marysings replied to marysings's response:
One more thought - are you sure you want to use your whole name as your sign-in? Anonimity is key to keeping unwanted predators out of your life. I would like to see you change your sign-in name to something more generic. This thread can remain here as a one-time posting. OR, if you want, you can click on the "Report" button and ask to have it removed.

Mary
I'm strong willed and I tell it like it is. I make mistakes, I'm sometimes out of control, but I love and give with all my heart. Have patience with me as I heal.
 
avatar
susiemargaret responded:
hello, S --

i will estimate these times as well as i can. however, i am not a medical person and therefore welcome, solicit, and indeed beg for correction, amendment, or replacement of any inaccuracies in this post.

the half-life (see PS) of wellbutrin/bupropion is approx 20 hrs; since it takes approx seven half-lives for practically all of a med to clear your body, you would need to allow at least 140 hrs (20 x 7 = 140, 140/24 = almost six days) to eliminate practically all of the wellbutrin. to be on the safe side, i would allow at least seven days.

the half-life of zoloft/sertraline is approx 26 hrs, so you would need to allow at least 182 hrs (26 x 7 = 182, 182/24 = almost eight days) to eliminate practically all of the zoloft. to be on the safe side, i would allow at least nine days.

do you know the minimum of either med that will register in the test results? in other words, if 1% will still show as a "positive" result, you need to allow more time to reduce the amt of med further; to get to less than one-tenth of 1%, you will need to allow 10 half-lives (i'm not too strong on numbers, but i think i've figured this right!).

why is it that you need a drug test not to show wellbutrin or zoloft, if i may ask?

-- susie margaret

PS -- the half-life is the amount of time it takes for half the amt of a med to clear your body. in other words, with a half life of approx 20 hrs, 50% of the med is gone after approx 20 hrs, leaving 50%; in another 20 hrs, half of that remaining 50% is gone, leaving 25%. after seven half-lives, less than 1% remains.
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
susiemargaret responded:
hello again, S --

something else has occurred to me. my calculations on half-lives assume that you stop taking each med all at once. however, this is a terrible idea, as mary states. i recommend that people take four to six weeks to withdraw from a med, by reducing the dosage very slowly over that time.

in other words, if your current dosage of wellbutrin/bupropion is 300 mg/day, i would reduce it to 250 mg/day for a week, then 200 mg/day for a second week, to 150 mg/day for a third week, then 100 mg/day for a fourth week, 50 mg/day for a fifth week, then 25 mg/day for a sixth week. then none.

only after the sixth week would you begin calculating how long it will take to get the remainder of the med out of your body -- seven additional days. this makes seven weeks total time to get this med almost completely out of your body.

ditto for the zoloft/sertraline. if your dosage is 150 mg/day, i would reduce it to 125 mg/day for a week, then 100 mg/day the second week, 75 mg/day the third week, 50 mg/day the fourth week, and 25 mg/day the fifth week, then none.

after the fifth week, start calculating how long it will take to get the remainder of the med out of your body -- nine additional days. this makes six weeks and two days total time to get this med almost completely out of your body.

of course, if your dosages are different from those above, or if you want to withdraw more quickly than four to six weeks, that affects the total time you want to allow for clearing the med from your body.

i hope i have made this post comprehensible in light of my previous one! basically, the formula is --

-- {(four to six weeks to withdraw),
-- plus (half-life x seven/nine days)},
-- divided by 24 hrs,
-- equals total time to get rid of a med in your body (see PS).

-- susie margaret

PS -- again, any help from someone more knowledgeable would be appreciated!
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
lacyc1953 responded:
what if you only took one how long
 
avatar
soccercoach61 replied to lacyc1953's response:
I have only been on zoloft a week, and taking 50mg, and my Dr. said to stop because of the side affects. I am taking due to anxiety, dizziness, etc. Obviously it is not working for me. Just wondering if only after a week, how long can I expect it to clear my system so I can try something else?
 
avatar
soccercoach61 replied to susiemargaret's response:
I have only been on zoloft a week, and taking 50mg, and my Dr. said to stop because of the side affects. I am taking due to anxiety, dizziness, etc. Obviously it is not working for me. Just wondering if only after a week, how long can I expect it to clear my system so I can try something else?
 
avatar
susiemargaret replied to soccercoach61's response:
hello, S --

i apologize for taking so long to answer. somehow i missed your latest post.

it will take approx six days for all of the zoloft to clear your system if you stop it all at once.

ordinarily, it is not wise to stop a psych med all at once, because your body has gotten used to to having it and therefore you should wean yourself off it gradually over several weeks. however, since you've only been on it a week and since your dosage is at the bottom end of the recommended therapeutic dosage, i think the chances of having a problem re its withdrawal are probably pretty minimal (please note, tho, that i am not a medical person, see PS, and your dr's opinion on this would be better than mine).

you are currently taking 50 mg/day. let me suggest that you withdraw from it over three days. in other words, on the first day, drop your dosage to 25 mg. on the second day, drop it to 12.5 mg, on the third day to 6.25 mg, and on the fourth day don't take any. if your symptoms reappear during this withdrawal period, slow down your rate (in other words, maybe take two days each for the first and second reductions in dosage).

of course, it might be wisest to ask your dr about how long you should take to withdraw completely. whatever s/he says will trump anything i have said.

i hope you will have no problems with going off zoloft/sertraline and that you can find a med that works better for you.

-- susie margaret

PS -- i welcome, solicit, and indeed beg for correction, amendment, or replacement of any of my conclusions in this post from someone more knowledgeable about psych med half-life and withdrawal.
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
mop82 replied to soccercoach61's response:
I am interested as to how you got on with coming off sertraline. I too was on it for around 8 days and had to come off it. Had 50mg 6 days ago and still feeling side effects now -83D-E25